DEAR DOCTOR K: I recently had a stent placed and am now taking warfarin. Do I need to worry about drug interactions?
DEAR READER: You (and your doctor) need to be careful about drug interactions. Many other drugs have dangerous interactions with warfarin (Coumadin).
Warfarin is an anticoagulant, or blood thinner. It decreases your blood’s ability to clot. There are times when we need our blood to form clots. If we cut our skin and it starts bleeding, or if an ulcer in our stomach starts bleeding, we need the blood to have a natural ability to slow and then stop bleeding by forming clots.
On the other hand, some conditions tend to increase the tendency of the blood to clot. Some people inherit genes that make the blood clot more easily. A stent in an artery of the heart, like you have, makes the blood clot more easily. If a clot forms inside the stent, it can cause the very thing the stent is supposed to prevent: a heart attack.
Stents are wire mesh cylinders that open up the middle of an artery partially blocked by cholesterol-rich plaque, or atherosclerosis. If a clot forms inside the stent, the blood supply can suddenly shut off and cause a heart attack.
For that reason, people are given drugs to reduce the risk of clots for at least a year after a stent is placed.
Some antibiotics and antifungal drugs increase warfarin’s blood-thinning ability; others do the opposite. And the danger isn’t only with pills. Topical antibiotics, applied directly to the skin, are absorbed into the bloodstream and can interfere with warfarin, too. This includes ointments, creams and suppositories.
Anyone taking warfarin should be regularly monitored with a blood test called a protime/INR. This test tells if the blood is thinned just the right amount. The dose of warfarin is adjusted depending on the result.